Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 1, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Jan 7, 2009, 7:06 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; 4 counties in Kansas. It took effect at Jan 7, 2009, 10:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2009, 7:06 AM MST (14:06 UTC)
- In effect from
- Jan 7, 2009, 10:00 AM MST
- Expired
- Jan 7, 2009, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 2.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 071406 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 706 AM MST WED JAN 7 2009 ...WINDY CONDITIONS EXPECTED TODAY... .STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP SPREAD ACROSS THE WESTERN PORTION OF THE AREA TODAY. WINDS WILL BE THE STRONGEST ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. WIND GUSTS WILL GUST TO AROUND 50 MPH DURING EARLY THIS AFTERNOON BEFORE WINDS DECREASE AROUND SUNSET. COZ090>092-KSZ001-013-027-041-NEZ079-071800- /O.NEW.KGLD.WI.Y.0001.090107T1700Z-090108T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY- DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... TRIBUNE...BENKELMAN 706 AM MST WED JAN 7 2009 /806 AM CST WED JAN 7 2009/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH EARLY THIS AFTERNOON. WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE BEFORE WINDS WEAKEN AROUND SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ JRM
2 follow-up statements
000 WWUS73 KGLD 071752 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MST WED JAN 7 2009 ...WINDY CONDITIONS EXPECTED TODAY... .STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP SPREAD ACROSS THE WESTERN PORTION OF THE AREA TODAY. WINDS WILL BE THE STRONGEST ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. WIND GUSTS WILL INCREASE TO AROUND 50 MPH DURING EARLY THIS AFTERNOON BEFORE DECREASING AROUND SUNSET. COZ090>092-KSZ001-013-027-041-NEZ079-080100- /O.CON.KGLD.WI.Y.0001.000000T0000Z-090108T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY- DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... TRIBUNE...BENKELMAN 1052 AM MST WED JAN 7 2009 /1152 AM CST WED JAN 7 2009/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON. WIND SPEEDS OVER SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE HAVE INCREASE FROM THE NORTHWEST INTO THE 40G50KT RANGE. AT GOODLAND...WINDS HAVE INCREASED FROM THE NORTHWEST INTO THE 20G25KT RANGE BY MID DAY. EXPECT WINDS TO CONTINUE TO INCREASE TO 25 TO 35 MPH EARLY THIS AFTERNOON. WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE BEFORE WINDS WEAKEN AROUND SUNSET. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ BLM
000 WWUS73 KGLD 080056 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MST WED JAN 7 2009 COZ090>092-KSZ001-013-027-041-NEZ079-080200- /O.EXP.KGLD.WI.Y.0001.000000T0000Z-090108T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY- DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS... TRIBUNE...BENKELMAN 556 PM MST WED JAN 7 2009 /656 PM CST WED JAN 7 2009/ ...WIND ADVISORY WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS AFTERNOON. NORTHWEST WINDS HAVE DECREASED BELOW ADVISORY CRITERIA ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. $$ FS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 7, 4:35 AM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 7, 4:35 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 435 AM MST WED JAN 7 2009 .DISCUSSION... FAST NORTHWEST FLOW OVER THE AREA TODAY WILL BECOME ZONAL THURSDAY NIGHT AHEAD OF AN UPPER TROUGH AND ASSOCIATED COLD FRONT THAT WILL MOVE THROUGH THE AREA FRIDAY. SHOULD SEE QUITE A BIT OF CLOUDINESS TODAY BUT THAT WILL DECREASE QUITE A BIT TONIGHT BEFORE INCREASING AGAIN FRIDAY WITH THE TROUGH AND FRONTAL PASSAGE. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOW 50S ACROSS THE MCCOOK AREA TO THE MID AND UPPER 50S ELSEWHERE. UPPER 50S AND LOW 60S EXPECTED THURSDAY BEFORE FALLING INTO THE LOW TO MID 40S FRIDAY...PERHAPS A FEW READINGS CLOSE TO 50 FROM HILL CITY TO LEOTI AND WILL DEPEND ON FRONTAL TIMING. WITH PLENTY OF 850-500 MOISTURE...APPROACHING UPPER JET AND SOME MODEST LAPSE RATES HAVE ADDED SOME SPRINKLES/FLURRIES THROUGH 18Z FOR AREAS EAST OF A TRENTON TO GOVE LINE AND SPRINKLES NORTH AND EAST OF A TRENTON TO HILL CITY LINE AFTER 18Z. CANT TOTALLY RULE OUT SOME LIGHT PRECIP FRIDAY WITH THE FRONT BUT DISAGREEMENTS AS TO THE AMOUNT OF MOISTURE AND HANDLING OF THE DYNAMICS PREVENT A MENTION AT PRESENT TIME. OTHERWISE...WINDS WILL BE OF CONCERN BOTH TODAY AND AGAIN FRIDAY. NOSE OF 130+ KT UPPER JET WILL MOVE ACROSS THE AREA DURING TIME OF PEAK HEATING TODAY. MODEST LOW LEVEL LAPSE RATES SHOULD BRING SOME 35 TO 40 MPH GUSTS DOWN TO THE SURFACE OVER FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS. WILL NEED TO WATCH FOR ADVISORY CRITERIA GUSTS...FOR NOW IT LOOKS LIKE IT WILL BE JUST SHORT OF IT. ON FRIDAY WINDS WILL APPROACH ADVISORY CRITERIA WITH GUSTS CLOSE TO 45 MPH FROM THE NORTH AS LOW LEVEL LAPSE RATES BECOME QUITE STEEP AGAIN MIXING DOWN 30-40KT 850 WINDS. ON SATURDAY 850 TEMPERATURES START TO WARM BACK UP BEHIND THE UPPER TROUGHS PASSAGE. HOW MUCH WARMING IS THE QUESTION. WENT WITH LOW TO MID 40S AS A START WHICH IS A COMPROMISE BETWEEN THE ECMWF/GFS. SUNDAY-TUESDAY...NO CHANGES MADE. 07 && .AVIATION... 426 AM MST WED JAN 7 2009 FOR 12Z TAFS...MAIN CONCERN FOR PERIOD WILL ONCE AGAIN BE WIND SPEEDS FOR TODAY. SOME MID CLOUDS AND POSSIBLY AN ISOLATED FLURRY OR TWO ARE POSSIBLE TODAY...BUT CONDITIONS ARE EXPECTED TO REMAIN VFR. FOR THE WINDS...MIXED LAYER PROFILES OF GFS...NAM AND RUC SUPPORT WIND SPEEDS INCREASING SHARPLY EARLY THIS AFTERNOON WITH STRONGEST WINDS EXPECTED TO IMPACT THE GLD AREA. CONFIDENCE IN THIS BEGINNING TO INCREASE AS EVEN WEAKER NAM STARTING TO HINT AT WIND POTENTIAL...AND STRONG WINDS ALREADY BEGINNING TO OCCUR ACROSS SOUTHEAST WYOMING. POTENTIAL FOR STRONGER WINDS WILL BE TIED TO HOW MUCH AREA WARMS UP...AND CURRENT INDICATIONS SUGGEST SUSTAINED WINDS APPROACHING 26KTS WITH GUSTS APPROACHING 40KTS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jan 7, 3:45 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 345 AM MST WED JAN 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 345 AM MST WED JAN 7 2009 /445 AM CST WED JAN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS WILL GUST TO AROUND 40 MPH THIS AFTERNOON ACROSS FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN FAR WESTERN KANSAS. THIS IS IN RESPONSE TO STRONG JET STREAM WINDS MIXING DOWN TO THE SURFACE AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH WILL BE COMMON DURING THE DAY FRIDAY ALONG WITH MUCH COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 07
Nearby
Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.